MAUDE Adverse Event Report: PERFUSION SYSTEMS DLP SINGLE STAGE VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

PERFUSION SYSTEMS DLP SINGLE STAGE VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number 69328
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Puncture/Hole (1504); Air/Gas in Device (4062)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/27/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during use of a dlp single stage venous cannula with right angle metal tip, the customer reported a massive air entry into the extracorporeal membrane oxygenation (ecmo) circuit, especially at the oxygenator membrane.Persistence of air occurred, despite de-bubbling by the pump operator.The customer clamped ecmo, and de-bulked single percutaneous seldinger technique (pst) from the central observation of a section of the venous cannula when the introducer was placed.Massive hemorrhage occurred despite closing the clamping which led to the impossibility of changing the cannula immediately and resulted in the death of the patient.Medtronic received additional information that the "pst" is referring to a cut of the venous cannula, percutaneous seldinger technique.The cannula was placed in the superior vena cava.The customer stated that the air entered through the cut in the cannula.The cannula was used during two hours of extra-corporeal circulation (ecc), then it was necessary to connect an ecmo system to this cannula, the customer stated that this was when the air appeared.The customer stated that the cut in the cannula caused the massive hemorrhage.Medtronic received additional information that the cannulae was cut at the level of the suture thread.
 
Additional Manufacturer Narrative
Device evaluation summary: visual inspection shows the device is damaged/split in several places.Reason for return was confirmed.Additional information b.5: medtronic received additional information that there was a significant blood loss.The amount of patient blood loss was around a litre of blood.The patient needed cardiac assistance and the context of the event was post ecc.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: after investigation the complaint is confirmed for damage/split in the cannula.Evaluation of the returned cannula showed damage to the cannula.Inspection of the returned device indicated that the method of securing the cannula via the sutures may have resulted in damage to the cannula that led to the air entrapment and hemorrhaging.This device is not intended for use in extracorporeal membrane oxygenation (ecmo) and the instruction for use (ifu) recommends a different way to secure the cannula, refer to above.No abnormalities were identified during the review of the device history records, therefore there is no known evidence that the device malfunction was a result of an error during the manufacturing process that may affected device performance.The ifu indicates this device is intended for use during cardiopulmonary bypass surgery up to 6 hours or less and includes the warning ¿do not clamp the cannula over the reinforcing spring.¿ and ¿after ensuring adequate systemic heparinization has been obtained, place a purse string suture at the desired cannulation site.Draw the purse string suture through a ligature tube/tourniquet.¿.Review of the device history record found no abnormalities during manufacturing that would cause or contribute to the reported event.Complaints received for similar model numbers were reviewed and showed no trends warranting escalation related to this occurrence.Medtronic will continue to monitor for future occurrences and trends.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
DLP SINGLE STAGE VENOUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer (Section G)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key16990361
Report Number2184009-2023-00318
Device Sequence Number17713585
Product Code DWF
UDI-Device Identifier00613994879202
UDI-Public00613994879202
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K120988
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/26/2025
Device Model Number69328
Device Catalogue Number69328
Device Lot Number2022101367
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2023
Supplement Date Received by Manufacturer06/26/2023
09/20/2023
Initial Report FDA Received Date05/24/2023
Supplement Report FDA Received Date07/17/2023
09/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown